Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mono, allergies and rising CD4 count
May 28, 2013

Hi. I hope this finds you well. I've been having health problems for the last few months and wanted to ask how they might be related to HIV and if there was anything I might do about them (I have a regular HIV caregiver of course, but after these last few months I'm beginning to suspect its time to find a new doctor).

Early Feb. I came down with an odd illness--at first my doctor suspected Rubella (which is in a slight epidemic here at the moment) but blood tests later seemed to suggest Mono. While the initial symptoms (full body rash, fever, headaches) have subsided I still have a sore throat and a lot of throat and bronchial inflammation, which was beginning to affect my breathing.

I wasn't getting any treatment from my regular doctor, other than ibuprofen, so I visited a different doctor (GP, not an HIV specialist), who was worried I might be on my way to pneumonia. Her treatment has helped immensely. While there does seem to be some viral infection still going on, she also performed allergy tests (RAST) showing a rather high allergic reaction to house dust/mites. From my symptoms, and the fact that I had childhood asthma, she also suspects asthma. Pneumonia, fortunately, doesn't seem to be an issue (CRP 0.66mg/dL).

I've been on HAART for about 3 years now and recently my CD4 has improved quite a lot (it had lingered at around 350 for some time but now tends to be above 600). My question related to HIV is, whether HIV infection or my improving immune response could be related to a re-occurence of mono (I appear to have had the EB virus before) and the sudden allergies (I have never had significant problems w/ inside allergies before). Since the problem has been chronic for about 4 months now, I'm wanted to know whether problems like these might be common on HAART, and whether there any specific worries I should be aware of as HIV-pos. The GP I'm seeing seems to be a very good doctor, but because of insurance procedures it will probably be a few months before I'm able to switch my HIV doctor. I was hoping to get an HIV-specialist's opinion as well.

Thank you very much!

Response from Dr. Henry

Allergies and mononucleosis are fairly common in the general population so it can be hard to sort out a specific contribution of HIV and/or antiretroviral effects. The scenario you describe has not been a common feature of successful ART. Allergy issues are often a challenge with the role of RAST testing still unclear in many settings. Reflux esophagitis is a common cause of chronic respiratory problems so checking for that may be worth doing as well. Details such as whether you smoke, which HIV meds and other drugs you are taking, other health problems, environmental (home/work/recreational) exposure assessment and many other factors are important details to review when evaluating symptoms such as you have experienced. KH



Previous
body mass
Next
Can I stop my early treatment with Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement